Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 2, 2018, 8:04 PM CDT for 8 counties in Missouri; Doniphan County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 8:04 PM CDT (01:04 UTC)
- Expired
- May 2, 2018, 8:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Clinton County, MO, DeKalb County, MO, Gentry County, MO, Nodaway County, MO, Platte County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 130 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:12 PM CDT | TSTM WND DMG | Ravenwood, MO | LARGE TREE DOWN BLOCKING HWY 46. |
| May 2, 8:15 PM CDT | TSTM WND DMG | 4 Nnw Ravenwood, MO | TWO LARGE MORTON BUILDINGS REPORTED BLOWN OVER. DAMAGE TO A FENCE. REPORTED AT 21283 NAVY RD PARNELL MO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 5:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
823
WUUS53 KEAX 030104
SVREAX
KSC043-MOC003-021-049-063-075-147-165-227-030145-
/O.NEW.KEAX.SV.W.0019.180503T0104Z-180503T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
804 PM CDT WED MAY 2 2018
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
East central Doniphan County in northeastern Kansas...
Buchanan County in northwestern Missouri...
Worth County in northwestern Missouri...
Clinton County in northwestern Missouri...
Gentry County in northwestern Missouri...
Nodaway County in northwestern Missouri...
Northern Platte County in west central Missouri...
Andrew County in northwestern Missouri...
DeKalb County in northwestern Missouri...
* Until 845 PM CDT.
* At 803 PM CDT, severe thunderstorms were located along a line
extending from near Maryville to 10 miles southwest of Ravenwood
to near Weston, moving east at 45 mph. This line of storms has a
history of producing winds of 60 to 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
St. Joseph, Maryville, Savannah, Plattsburg, Albany, Weston, Gower,
Wathena, Elwood, Stanberry, Maysville, Country Club Villa, Country
Club, King City, Grant City, Stewartsville, Agency, Trimble,
Edgerton and Hopkins.
This includes the following highways...
Interstate 29 between mile markers 24 and 60.
Interstate 229 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 AM CDT for northeastern
Kansas...and north central, northwestern and west central Missouri.
LAT...LON 4057 9424 4034 9421 3946 9436 3946 9460
3944 9460 3941 9495 3945 9500 4019 9485
4057 9511
TIME...MOT...LOC 0103Z 249DEG 38KT 4037 9493 4022 9477 3947 9494
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
CDB2 follow-up statements
790
WWUS53 KEAX 030128
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
828 PM CDT WED MAY 2 2018
KSC043-030138-
/O.CAN.KEAX.SV.W.0019.000000T0000Z-180503T0145Z/
Doniphan KS-
828 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DONIPHAN COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 AM CDT for northeastern
Kansas...and north central, northwestern and west central Missouri.
LAT...LON 4057 9424 4032 9421 3946 9436 3946 9460
3944 9460 3941 9495 3945 9500 4019 9470
4057 9469
TIME...MOT...LOC 0128Z 248DEG 38KT 4050 9455 4031 9447 3956 9464
$$
MOC003-021-049-063-075-147-165-227-030145-
/O.CON.KEAX.SV.W.0019.000000T0000Z-180503T0145Z/
Buchanan MO-Worth MO-Clinton MO-Gentry MO-Nodaway MO-Platte MO-
Andrew MO-DeKalb MO-
828 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR BUCHANAN...WORTH...CLINTON...GENTRY...EASTERN NODAWAY...NORTHERN
PLATTE...EASTERN ANDREW AND DEKALB COUNTIES...
At 828 PM CDT, severe thunderstorms were located along a line
extending from near Athelstan to 7 miles northeast of Stanberry to
near Edgerton, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. Joseph, Plattsburg, Albany, Weston, Gower, Elwood, Stanberry,
Maysville, Country Club Villa, Country Club, King City, Grant City,
Stewartsville, Agency, Trimble, Edgerton, Dearborn, Camden Point,
Ravenwood and Union Star.
This includes the following highways...
Interstate 29 between mile markers 24 and 54.
Interstate 229 between mile markers 0 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 100 AM CDT for northeastern
Kansas...and north central, northwestern and west central Missouri.
LAT...LON 4057 9424 4032 9421 3946 9436 3946 9460
3944 9460 3941 9495 3945 9500 4019 9470
4057 9469
TIME...MOT...LOC 0128Z 248DEG 38KT 4050 9455 4031 9447 3956 9464
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
CDB695
WWUS53 KEAX 030141 RRA
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
841 PM CDT WED MAY 2 2018
MOC003-021-049-063-075-147-165-227-030151-
/O.EXP.KEAX.SV.W.0019.000000T0000Z-180503T0145Z/
Buchanan MO-Worth MO-Clinton MO-Gentry MO-Nodaway MO-Platte MO-
Andrew MO-DeKalb MO-
841 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR BUCHANAN...WORTH...CLINTON...
GENTRY...EASTERN NODAWAY...NORTHERN PLATTE...EASTERN ANDREW AND
DEKALB COUNTIES WILL EXPIRE AT 845 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Tornado Watch remains in effect until 100 AM CDT for northeastern
Kansas...and north central, northwestern and west central Missouri.
LAT...LON 4057 9424 4032 9421 3946 9436 3946 9460
3944 9460 3941 9495 3945 9500 4019 9470
4057 9469
TIME...MOT...LOC 0141Z 249DEG 38KT 4055 9439 4036 9431 3961 9448
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:39 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 2, 6:39 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT Wed May 2 2018
.Mesoscale Discussion...
Issued at 638 PM CDT WED MAY 2 2018
Tornado Watch 65 has been issued for the entire CWA and will
remain in effect until 1 AM. Regional radars showing two areas of
convection this evening, with the first across far northwest
Missouri right along the main cold front, with more organized
convection located upstream across north-central Kansas and
rapidly advancing east. As the Kansas activity moves in this evening,
strong damaging winds will be the primary threat due to a fair
amount of dry air aloft, however 0-3km bulk shear vector
orientation will take on a more orthogonal component this evening
which may allow for isolated spin-up tornadoes along the leading
flank as it moves into our area. The threat for strong damaging
winds will be maintained across all of north-central and central
Missouri later this evening as downdraft CAPE is pegged at almost
1200 J/kg per latest SPC meso page estimates. Available
instability will likely wane a tad this evening with loss of
daytime heating, however steep mid-level lapse rates associated
with an arriving EML plume will keep the atmosphere moderately
unstable until main complex moves through the region. After the
main severe threat moves east, models indicate the low-level jet
will increase overnight which may lead to a developing hydro
concern if it interacts with any lingering outflow boundaries.
&&
.Discussion...
Issued at 312 PM CDT WED MAY 2 2018
Continuing to watch storms develop along a southwest-to-northeast
oriented stationary boundary across KS, which will be the focus
for severe weather in our area within the next few hours. A
shortwave trough has been lifting northeast along the front,
enhancing lift, and helping to fuel convective initiation where
weak capping has prevented the boundary itself from firing. Storms
will continue to both develop and move northeastward through the
afternoon and evening, reaching northeast KS and northwest MO as
early as 5PM and areas further south through 8PM. A few isolated
echoes have developed a bit ahead of the trough in northwest MO
and southern IA, but may not fully root in the boundary layer due
to stronger capping, and less favorable low- and mid-level lapse
rates should prevent the rapid updraft intensification seen
farther to the southwest.
As these storms and the shortwave trough arrive this evening,
cooling from the trough should steepen lapse rates and increase
instability, and although some weak capping may linger especially
south of I-70, the lift from the shortwave trough and the robust
nature of the convection when it arrives should mitigate its
impacts. Storms have already begun to congeal into a complex, and
this will likely continue as updrafts merge and dry air aloft
promotes cold pool development, making the primary severe weather
threat straight-line winds. However, deep layer shear in the 40-50
kts range may promote embedded supercell structures, leading to a
hail and isolated tornado threat as well. 0-3 km shear vectors
will increase to between 30-35 kts and will also veer to the west
southwest during the evening, becoming favorable for mesovortices
with an east-northeast system propagation.
The complex will sweep through the region by midnight; however,
additional development is possible in its wake early Thursday as
the low- level jet transports moisture and elevated instability
northward. These storms will likely be elevated and their severe
threat limited to mainly hail, but flash flooding will also be a
concern as very efficient rain-makers move over already saturated
ground. Rainfall rates of up to 2" per hour are possible, and
while QPF has been raised, it likely does not capture the high-end
possibilities. A flash flood watch has been issued for portions
of the CWA, but may need to be expanded further north depending on
what falls this evening and where storms develop early Thursday
morning.
These storms may linger into mid-morning, and could leave behind
any number of outflow boundaries to influence storm development on
Thursday. Capping should help to limit development along any pre-
existing outflow boundaries during the afternoon, but they could
still be an influence during the evening when the main upper
trough moves into the region. The nearly stationary boundary will
begin to push southeast as a cold front when the upper trough
arrives, fueling another round of convection that will move
southeast through the CWA during the late afternoon and evening.
All severe hazards are possible with favorable deep layer shear
and plenty of instability, but the undercutting of cold air behind
the front may somewhat limit the tornado potential. However, any
storms that develop ahead of the front or ride along some sort of
existing outflow could have an enhanced tornado potential. Flash
flooding will again be a concern during this final round of
convection Thursday afternoon and evening, especially in areas
where flooding occurs early in the morning.
Once the system moves out Thursday evening, quieter conditions are
expected for the weekend.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 631 PM CDT WED MAY 2 2018
The main impacts will occur in the first 6 hours as a line of
strong to severe storms will push through the region. The front
edge of the line is expected to move in within the first hour or
two of the forecast period. Strong gusty winds are possible with
this line and a gust of 40kts has been added to the TAF, but could
be adjusted higher or lower as we get more observations upstream.
This line should only last about 2 hours for the really heavy
rain, decreased visibility to IFR, and winds greater than 35kts.
As this line pushes east an area of moderate rain will continue
for another 2-3 hours with some isolated lighting possible as
well. There could be a 1-2 hour period where winds will shift
directly from the east on the backside of this colder air. Winds
will start to pick up after sunrise and increase as the area warms
up in the afternoon. Another round of thunderstorms is possible
again in the afternoon as a cold front moves through. The timing
is still uncertain but anytime after 19-20z storms will start to
develop.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday evening for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Thursday evening for MOZ020>022-
028>030-037-038-043-044-053-054.
&&
Mesoscale...32
Discussion...Laflin
Aviation...BarhamHazardous weather outlook, May 2, 7:35 AM CDT, 12 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 735 AM CDT Wed May 2 2018 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031245- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 735 AM CDT Wed May 2 2018 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather is expected this evening across the entire outlook area. Damaging winds, large hail, and a few tornadoes are all possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe weather is possible throughout the day on Thursday. Large hail is possible during the morning hours, and all severe weather hazards including damaging winds, large hail and a few tornadoes are possible in the late afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 2, 5:46 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL FAIRFAX 40.34N 95.39W
05/02/2018 E0.88 INCH ATCHISON MO LAW ENFORCEMENT
&&
LAFLINLocal storm report, May 2, 7:26 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 2 N BIG LAKE 40.11N 95.35W
05/02/2018 E70 MPH HOLT MO EMERGENCY MNGR
&&
LAFLINLocal storm report, May 2, 7:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
732 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST HIGHLAND 39.86N 95.27W
05/02/2018 U70 MPH DONIPHAN KS EMERGENCY MNGR
&&Local storm report, May 2, 7:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND GST WATHENA 39.76N 94.95W
05/02/2018 U65 MPH DONIPHAN KS STORM CHASER
&&Local storm report, May 2, 7:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
758 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST 1 S CLEARMONT 40.49N 95.03W
05/02/2018 E60 MPH NODAWAY MO STORM CHASER
&&
LAFLINLocal storm report, May 2, 8:01 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
801 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST MARYVILLE 40.34N 94.87W
05/02/2018 E61 MPH NODAWAY MO AWOS
&&
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:03 PM CDT | Tornado Warning | EAX | Atchison, Holt | 16 min |
| May 2, 7:27 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Atchison, Buchanan, Holt, Nodaway, Platte | 48 min |
| May 2, 7:30 PM CDT | Tornado Warning | EAX | Atchison, Nodaway | 15 min |
| May 2, 9:06 PM CDT | Tornado Warning | EAX | Bates, Cass | 24 min |
| May 2, 9:09 PM CDT | Tornado Warning | EAX | Cass, Jackson | 36 min |
| May 2, 9:22 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Jackson, Johnson, Lafayette | 38 min |
| May 2, 9:28 PM CDT | Tornado Warning | EAX | Jackson, Lafayette | 32 min |
| May 2, 9:44 PM CDT | Tornado Warning | EAX | Carroll, Cass, Jackson, Johnson, Lafayette, Ray | 46 min |
| May 2, 9:49 PM CDT | Tornado Warning | EAX | Bates, Cass, Henry, Johnson | 41 min |
| May 2, 9:57 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Carroll, Cass, Henry, Johnson, Lafayette and 1 more | 63 min |
| May 2, 10:22 PM CDT | Tornado Warning | EAX | Johnson, Lafayette, Pettis, Saline | 23 min |
| May 2, 10:39 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Henry, Johnson, Pettis, Saline | 66 min |
| May 2, 10:47 PM CDT | Severe Thunderstorm Warning | EAX | Macon, Randolph | 28 min |
| May 2, 11:07 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 28 min |
| May 3, 4:09 PM CDT | Special Weather Statement | EAX | Atchison | 21 min |
| May 2, 8:26 PM CDT | Special Weather Statement | EAX | Johnson, Linn, Miami | 34 min |
| May 2, 8:35 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 55 min |
| May 2, 8:46 PM CDT | Tornado Warning | EAX | Johnson, Miami | 29 min |
| May 3, 6:38 PM CDT | Special Weather Statement | EAX | Doniphan | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.